wikipedia

Archive for April 2nd, 2009

ANTACIDS’ EFFECTS ON MEDICATION

Except for their slightly constipating effect, antacids are bland and do not cause side effects, at least not immediately. The aluminum-containing antacids, however, may have some undesirable effects on the bones and brain that only show up much later on in life. But even calcium antacids, such as calcium carbonate (the principle ingredient of Tums), which are ordinarily completely safe, are not entirely harmless, according to the Consumers Union News Digest (11:23:9), since they can alter the effects of other medications taken at the same time.

Antacids speed absorption of certain drugs, thereby possibly producing symptoms of overdosage that, in some cases, could be dangerous. Absorption of certain other drugs is delayed by antacids, and this could result in reduced effectiveness. In view of these potential interactions, therefore, anyone who is taking a prescription drug should check with a physician or pharmacist before starting to take an antacid as well.

*146\143\2*

ASPIRIN — THE CAUSE OF REYE SYNDROME?

Reye Syndrome, an uncommon complication of viral illnesses, most often of influenza or chickenpox, usually affects children aged between 5 and 11, and sometimes also young adults.

Presenting with severe vomiting, followed by lethargy, changes in personality, and then coma and even death, Reye Syndrome is due to inflammation, with swelling and disordered function of the brain and the liver. The cause of this complication has remained a mystery until now. The Public Health Service’s Morbidity and Mortality Weekly Report (27:532) cites two studies, in Ohio and Michigan, both of which point to aspirin as a likely major factor. Aspirin’s use in febrile illnesses, according to the report, increases the likelihood of Reye Syndrome about 11-fold.

If this is true, what should we do about the fever and discomfort of viral illnesses? Perhaps we should do nothing, suggests Internal Medicine Alert (2:71). Reducing fever may be counter-productive, IMA reports, since fever is one of nature’s best defenses against the multiplication and spread of viruses in the body. Aspirin, therefore, while making febrile patients feel better, may actually prolong their illnesses and increase the likelihood of complications.

Please note, this does not apply to the small daily aspirin doses thought to be useful in reducing the likelihood of strokes and heart attacks.

*115\143\2*

VITAMIN A AT LAST PROVEN TO PROTECT AGAINST CANCER

Vitamin A deficiency is a well known cause of increased susceptibility to cancer in laboratory animals. It also allows cultures of normal cells growing in test tubes to become more easily transformed into cancer cells by carcinogenic chemicals or by radiation. Applying this knowledge to research in human cancer, physicians long ago measured the blood levels of vitamin A in people with cancer and found them to be lower than those in people of the same age and race, etc., who did not have cancer.

Although this finding has been confirmed in several human studies, critics have argued that this does not prove a cause-and-effect relationship. Cancer, they have suggested, may use up extra amounts of vitamin A and thus be the cause rather than the result of low vitamin A blood levels.

Settling this dispute once and for all, cancer researchers have at last clearly established that low vitamin A blood levels in otherwise healthy persons more than doubles their chances of developing cancer in the next five years. This is consistent with a Norwegian study in which it was found that men classified as having a low vitamin A intake were four times more prone to develop lung cancer than equally heavy smokers taking a normal amount of vitamin A. There are, of course, other factors at work in causing cancer.

The message is clear: Make sure that you take the proper amount of vitamin A every day. One daily multi-vitamin tablet containing 10,000 units (or three milligrams) of vitamin A should be enough. Only pregnant women need more than this. Excess vitamin A is to be avoided because it can cause joint pains, hair loss, yellowness and dryness of the skin, and liver disease

*82\143\2*

FIRST AID FOR SUDDEN BLINDNESS

Vision is lost instantly when blood stops flowing through the arteries which feed the retina (the light-sensing surface in the back of the eye). Depending on the size of artery and the amount of retina deprived of blood supply, visual loss varies all the way from a small blind spot to total blindness in the affected eye.

The usual cause of this sudden but painless blindness is a small blood clot wedging in a branch of the retinal artery that is already narrowed by atherosclerosis. This dams the artery and stops its blood flow. People sometimes experience this type of blindness only for a few minutes until the clot breaks up or drifts away from the narrowed part of the artery. Vision, of course, returns only if blood flow is restored soon enough — about one and three-fourths hours is usually the limit.

Now, according to the Journal of the American Medical Association, people can help themselves when this sudden blindness strikes by gently massaging the affected eye with on-and-off pressure applied over the closed upper eyelid about once every 15 seconds. The pressure should be firm but not enough to hurt.

Even though results cannot be guaranteed, this procedure, which is analogous to cardiopulmonary resuscitation, may disperse the clot and is surely worth trying. Recent eye surgery, of course, would contraindicate it. Also, when the afflicted person has diabetes, or a feeling of tightness, pain or any other hint of bleeding inside the eye, this first aid treatment must not be used.

*51\143\2*

ALLERGIES: RECOGNIZING DRUG ALLERGIES

Since one in 20 hospital admissions results from an allergic drug reaction, yours could easily be one of them. Recognizing the symptoms of drug allergy and taking prompt action could help you to avoid serious complications. Allergic reactions to drugs occur when the drug or its “breakdown” product combine with a body protein and “turn on” the immune system (cells and organs your body uses to fight illness).

According to the book Immunologic Diseases (1:413, Little Brown & Co.), allergic reactions can be immediate — occurring within minutes of taking the drug; or they may be delayed — occurring up to several days after you finish your course of drug therapy. Fever, lymph node swelling, joint pain, asthma, runny nose, hives, or (most common) rashes may all indicate drug allergy. Sensitivity to sunlight may also be caused by your body’s altered response to a drug.

If you suspect that you’re allergic to something that your doctor has prescribed, stop taking it immediately, and call him for instructions. Severe symptoms may be treated with other drugs, but most will disappear after you stop taking the medicine. If you are allergic to any drug, be sure not to take it again, because those who initially have a mild reaction may have a much more profound (even fatal) one the next time.

*20\143\2*